Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 23, NWS Goodland, KS

September 19, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Sep 19, 2020, 2:04 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Sep 19, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 2:04 AM MDT (08:04 UTC)
In effect from
Sep 19, 2020, 12:00 PM MDT
Expired
Sep 19, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3707 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS83 KGLD 190804
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
204 AM MDT Sat Sep 19 2020

COZ252>254-191800-
/O.NEW.KGLD.FW.W.0023.200919T1800Z-200920T0100Z/
Yuma-Kit Carson-Cheyenne-
204 AM MDT Sat Sep 19 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
583 
WWUS83 KGLD 191620
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1020 AM MDT Sat Sep 19 2020

COZ252>254-200100-
/O.CON.KGLD.FW.W.0023.200919T1800Z-200920T0100Z/
Yuma-Kit Carson-Cheyenne-
1020 AM MDT Sat Sep 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...
253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
219 
WWUS83 KGLD 200055
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
655 PM MDT Sat Sep 19 2020


COZ252>254-200200-
/O.EXP.KGLD.FW.W.0023.000000T0000Z-200920T0100Z/
Yuma-Kit Carson-Cheyenne-
655 PM MDT Sat Sep 19 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 
254...

Critical fire weather conditions are no longer expected. Therefore
the Red Flag Warning will be allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 18, 10:40 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 18, 10:40 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1040 PM MDT Fri Sep 18 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 232 PM MDT Fri Sep 18 2020

While areas of haze resulting from the smoke from fires over the
western U.S. may remain evident across the forecast area over the
next couple of days, near surface concentrations of smoke should
remain low enough to to introduce smoke at the surface.

The main concern in the short term is the possibility of
marginally critical to near critical fire weather conditions over
the counties of far eastern Colorado. There was a consideration,
but some remaining reservation, in possibly issuing a fire weather
highlight for Saturday. The decision was made to strongly word
support products with near critical phrasing. While portions of
far eastern Colorado will see RH values less than 15%, and a
large area east of the Colorado border across KS and NE will see
wind gusts over 25 mph, the possibly of both the dry air and area
of stronger winds being coincident over sections of eastern CO
remains in doubt. Have held off on issuing a FWX highlight as a
result.

The upper ridge over the Rockies and High Plains pushes east as
the next upper trough moves east of the Rockies Saturday night
with zonal flow aloft to follow from late Sunday through Sunday
night. The surface trough continues to deepen along the Front
Range with the approach of the upper trough and moves over the
western portions of the forecast area by late Saturday and into
Sunday and Sunday night with the westerly flow aloft. Expect dry
conditions and warming temperatures with highs reaching well into
the upper 80s and possibly the lower 90s with overnight lows
ranging from the middle 50s to lower 60s. With the increasing
pressure gradient over the area on Saturday, areas east of the
Colorado border could see gusts in the 30-40 mph range for a few
hours on Saturday afternoon. The gradient relaxes some and moves
east, so do not expect to see the same winds on Sunday.

.LONG TERM...(Monday through Friday)
Issued at 153 PM MDT Fri Sep 18 2020

The main focus for the extended period will be a potential return of
rain next week.

Moving into the start of the new week, guidance is showing zonal
flow over the area, as weekend trough moves off to the east of the
area. A weak disturbance is shown to be moving through the Tri-State
during Monday afternoon, however moisture appears to be on the lower
end, so any chances of rainfall appear slim. I currently have low
confidence in any measurable precipitation occurring.

On Tuesday a stronger disturbance appears possible as an
approaching weak trough approaches which will lead for a chance
of isolated showers and storms. Disagreement between the ECMWF
and the GFS exist as the GFS has showers forming during the
afternoon and evening hours mainly west of the Kansas/Colorado
border; while the ECMWF keeps the area dry. Due to the lack of
moisture and disagreements between models my confidence is low as
of now in regards to measurable precipitation. I did however up
my pops a little over the Colorado counties to account for the GFS
solution Wednesday has a weak trough moving into the area so the
potential for afternoon and evening storms exists again. Guidance,
however continues to disagree on if any precipitation is able to
develop, so I will continue to leave low end pops in my forecast
to account for the potential.

The end of the extended period has guidance showing the
redevelopment of a ridge over the the western CONUS, along with
surface high pressure over Colorado. The ridge would then lead to a
period of dry conditions once again across the Tri-State area.

Temperatures for the extended period are expected to remain constant
in the mid to upper 80's for the entire period; some northern
locations of the CWA might make it into the 90's on Tuesday.
Overnight lows for each of the days won't change much as well with
most locations in the 50's and parts of eastern Colorado in the
upper 40's.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM MDT Fri Sep 18 2020

For KGLD and KMCK, vfr conditions through the period. KGLD will
see a south wind around 15kts through sunrise Saturday morning
then increase through the day with gusts around 35kts expected in
the afternoon. For the evening winds remain steady from the south
just under 20kts. KMCK is expected to see a southeast wind around
10kts through early Saturday morning. From 16z-01z south winds
gusting over 30kts expected. For Saturday evening a south wind of
13-15kts with higher gusts is expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...99
Hazardous weather outlook, Sep 18, 4:20 PM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
420 PM MDT Fri Sep 18 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
420 PM MDT Fri Sep 18 2020 /520 PM CDT Fri Sep 18 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

For far eastern Colorado, an Air Quality Health Advisory for wildfire
smoke continues through at least 9 AM MDT Saturday. Additional smoke
from both in-state and out-of-state wildfires could occasionally
move into the advisory area through at least Saturday morning. If
smoke is thick or becomes thick in your neighborhood you may want to
remain indoors. This is especially true for those with heart disease,
respiratory illnesses, the very young, and the elderly.

Above normal temperatures, dry conditions, and southerly winds that
will be increasing and becoming gusty will result in near critical
fire weather conditions along and west of the Colorado Kansas border
Saturday afternoon. Any open outdoor flames or sparks should be
avoided.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.